[Skip to Content]
[Skip to Content Landing]
Article
January 1969

Coagulation During and After Orthotopic Transplantation of the Human Liver

Author Affiliations

Denver
From the departments of pathology and medicine (Dr. Pechet) and surgery (Drs. Groth and Starzl), the University of Colorado School of Medicine and Veterans Administration Hospital, Denver (Drs. Pechet and Starzl). Dr. Groth is currently an International Postdoctoral Research Fellow of the Public Health Service in Stockholm.

Arch Surg. 1969;98(1):31-34. doi:10.1001/archsurg.1969.01340070049006
Abstract

In earlier reports from this institution1,2 changes in hemostasis were described in five patients treated with orthotopic homotransplantation of the liver. There was an intraoperative bleeding diathesis at the same time as fibrinolysis and hypofibrinogenemia developed. In four of the cases, the hemorrhage was eventually controlled after the administration of epsilon aminocaproic acid (EACA), fibrinogen, and fresh blood. Subsequently, three of the four survivors formed thrombi at or near femoral venotomy sites which had been used for the insertion of external bypass catheters; in all three, the eventual result was multiple pulmonary embolization.

Appreciation of the seriousness of these problems prompted a number of investigations to be performed in dogs and pigs2-5 to more fully characterize the clotting abnormalities of liver transplantation and to learn if a succeeding period of hypercoagulability was an inherent part of the picture. It has been established from these studies that hepatic homotransplantation

First Page Preview View Large
First page PDF preview
First page PDF preview
×